Botanical drugs are widely used. However, they often contain highly active compounds.
Kava root (Piper methysticum rhizome) is used frequently in Europe as a remedy against anxiety. It contains kavapyrones which have a sedative effect.
It has been suggested that hepatitis can develop after the intake of Kava.
In this study, researchers from Germany analyzed 29 novel cases of hepatitis along with Kava ingestion, which occurred between 1990 and 2002. The team examined these cases in addition 7 previously published reports.
| The cumulative dose was highly variable.|
|Journal of Hepatology|
They used a clinical diagnostic scale established for adverse hepatic drug reactions.
The research team found that hepatic necrosis or cholestatic hepatitis occurred with both alcoholic and acetonic Kava extracts.
They determined that the majority of the patients, and additional 7 published cases, were women.
However, the cumulative dose was highly variable, as was the latency to when the hepatotoxic reaction emerged.
Overall, the team found that 9 patients developed fulminant liver failure. Of these, 8 underwent liver transplantation.
However, 3 patients died. Of these, 2 occurred after unsuccessful liver transplantation.
The researcher observed that a complete recovery occurred in all other patients, once the Kava was withdrawn.
The team considered that, pathophysiologically, both immunoallergic and idiosyncratic factors may be responsible.
Dr Felix Stickel's team concluded, "The present report emphasizes the potentially severe hepatotoxicity of Kava which has recently led to the retraction of Kava-containing drugs".